Alert archive / California / Special Weather Statements in 2013

Special Weather Statement, NWS Reno, NV

August 6, 2013Alpine County, California

NWS Reno, NV issued this special weather statement at Aug 6, 2013, 4:37 PM PDT for Alpine County, California. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2013, 4:37 PM PDT (23:37 UTC)
Expired
Aug 6, 2013, 5:15 PM PDT
In force
38 min
Issued by
NWS Reno, NV

County Alpine County, CA

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 11.6 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2013-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2013-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -45 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4572 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-45 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

545 
WWUS85 KREV 062337
SPSREV

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
437 PM PDT TUE AUG 6 2013

CAZ073-NVZ001-070015-
MINERAL AND SOUTHERN LYON COUNTIES-MONO-
437 PM PDT TUE AUG 6 2013

...THUNDERSTORM AFFECTING U.S. HIGHWAY 395 NEAR WALKER-COLEVILLE...

AT 435 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR COLEVILLE...AND MOVING NORTH AT 15 MPH.

OCCASIONAL LIGHTNING...MODERATE RAIN...AND STRONG GUSTY WINDS TO 50
MPH...WILL OCCUR WITH THIS STORM.

* LOCATIONS AFFECTED THROUGH 515 PM PDT INCLUDE...WELLINGTON...TOPAZ
  LAKE...COLEVILLE...WALKER...JUNCTION US 395 AND CA 89 AND NV 208 AT
  DOUGLAS-LYON CO LINE.

THIS STORM WILL AFFECT TRAVELERS ON HIGHWAY 395 BETWEEN TOPAZ LAKE 
AND WALKER-COLEVILLE. DRIVERS SHOULD EXPECT STRONG GUSTY CROSS 
WINDS...WITH RAPID VISIBILITY REDUCTIONS. HEAVY RAINFALL WILL RESULT 
IN PONDING OF WATER. SLOW DOWN WHEN ENCOUNTERING HEAVY RAIN AND TURN 
ON YOUR HEADLIGHTS.

&&

LAT...LON 3866 11961 3870 11958 3868 11951 3875 11941
      3879 11941 3880 11936 3873 11936 3874 11941
      3866 11951 3856 11936 3847 11936 3846 11954
      3860 11962
TIME...MOT...LOC 2336Z 176DEG 14KT 3856 11948

$$

HOON

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this special weather statement went out at Aug 6, 3:11 PM PDT, 1 hour 26 minutes earlier.

Area forecast discussion, Aug 6, 3:11 PM PDT, 1 hour 26 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE RENO NV
311 PM PDT TUE AUG 6 2013

CORRECTED FIRE WEATHER SECTION

.SYNOPSIS...

LOW PRESSURE OFF THE CALIFORNIA COAST WILL EDGE CLOSER TO EASTERN
CALIFORNIA AND WESTERN NEVADA THIS WEEK. INCREASING MOISTURE AND
INSTABILITY FROM THE LOW WILL BRING THE THREAT OF THUNDERSTORMS
THIS WEEK...MOST WIDESPREAD NORTH OF INTERSTATE 80. TEMPERATURES
WILL FALL TO 5 TO 10 DEGREES BELOW AVERAGE LATE THIS WEEK.

&&

.SHORT TERM...

MAIN CHANGE TO THE SHORT TERM FORECAST WAS TO INCREASE THUNDERSTORM
COVERAGE THURSDAY MORNING OVER NORTHEAST CALIFORNIA AND WESTERN
NEVADA NORTH OF SUSANVILLE AND LOVELOCK.

LOOKING AT THE VISIBLE SATELLITE THIS AFTERNOON THERE ARE TWO AREAS
OF NOTE. IN/NEAR THE SIERRA SOUTH OF HIGHWAY 50, DAYTIME HEATING AND
SOUTHEAST FLOW ALOFT HAS ALLOWED CUMULUS TO BUILD UP THE CREST. SO
FAR IN THE VISIBLE SATELLITE AND PER WEB CAMS, THE CUMULUS LOOKS
MODEST BUT SEVERAL HOURS OF ADDITIONAL HEATING SHOULD ALLOW A FEW
HIGH BASED SHOWERS AND THUNDERSTORMS TO DEVELOP AND SPREAD NORTH
UP THE CREST INTO NORTHEAST CALIFORNIA AND INTO FAR WESTERN
NEVADA. THE OTHER AREA OF NOTE IS NORTH OF GERLACH AND SUSANVILLE
WHERE DIVERGENCE ALOFT BETWEEN THE COASTAL UPPER LOW AND A RIDGE
AXIS OVER NORTHEAST NEVADA IS PRODUCING ELEVATED SHOWERS AND,
RECENTLY, A THUNDERSTORM.

MOVING ON TO THE FORECAST TONIGHT THROUGH THURSDAY NIGHT, THE
UPPER LOW OFF THE NORTHERN CALIFORNIA COAST WILL MOVE SLOWLY EAST-
NORTHEAST TOWARDS CAPE MENDOCINO. TWO UPPER WAVES WILL MOVE AROUND
THE LOW, ONE TONIGHT AND THE SECOND THURSDAY. THE WAVES WILL BRING
ISOLATED TO SCATTERED THUNDERSTORMS (BOTH ELEVATED AND SURFACE-
BASED), WITH THE MOST WIDESPREAD THUNDERSTORMS EXPECTED NORTH OF
INTERSTATE 80.

AS FAR AS THE FIRST WAVE TONIGHT, IT IS CURRENTLY APPROACHING THE
CALIFORNIA COAST WITH AN ASSOCIATED JET STREAK MOVING OVER THE
SAN FRANCISCO AREA. THIS IS FIRING UP ELEVATED CONVECTION OVER
NORTHERN CALIFORNIA AND, AS THE DISTURBANCE MOVES INLAND LATE
TONIGHT, OVER LASSEN, NORTHERN WASHOE AND MODOC COUNTIES. THEY
ARE ONLY EXPECTED TO BE ISOLATED AS THE MAIN UPPER FORCING REMAINS
OVER NORTHERN CALIFORNIA AND SOUTHERN OREGON THROUGH WEDNESDAY
MORNING.

ON WEDNESDAY, THE FIRST UPPER WAVE WILL PASS INTO SOUTHERN OREGON.
AFTER A FEW ISOLATED THUNDERSTORMS EARLY OVER FAR NORTHEAST
CALIFORNIA AND NEAR THE SURPRISE VALLEY, DIURNAL CONVECTION WILL
FIRE UP BY EARLY AFTERNOON. THE BEST COVERAGE SHOULD BE NORTH OF
SUSANVILLE AND GERLACH AS A RESIDUAL MOISTURE BOUNDARY AND
CONVERGENT WESTERLY FLOW DEVELOPS DOWNWIND OF LASSEN PEAK.
ISOLATED THUNDERSTORMS ARE ALSO POSSIBLE SOUTH OF HIGHWAY 50 IN
THE BASIN AND RANGE AS WESTERLY WINDS KICK OFF THE SIERRA IN THE
AFTERNOON AND EVENING. THAT AREA WILL BE MORE STABLE THAN FURTHER
NORTH AS A DRY SLOT INVADES IN THE POST-WAVE AIRMASS SO STORMS
MAY HAVE A LITTLE TROUBLE GETTING GOING THERE.

WEDNESDAY NIGHT AND THURSDAY MORNING, ANOTHER ROUND OF NOCTURNAL
CONVECTION IS POSSIBLE NORTH OF INTERSTATE 80 AS THE SECOND UPPER
WAVE MOVES OVERHEAD. SEE THE FIRE WEATHER DISCUSSION FOR MORE
DETAILS ON THAT WAVE. THURSDAY AFTERNOON AND EVENING A JET STREAK
MOVES OVER THE NORTHERN SIERRA FOR A BETTER SHOT AT DIURNAL
CONVECTION DOWN TO THE RENO-TAHOE AREA BY EARLY EVENING. SNYDER

.LONG TERM...FRIDAY THROUGH TUESDAY...

FEW CHANGES TO THE EXTENDED FORECAST AS MEDIUM RANGE MODELS CONTINUE
TO MAINTAIN GOOD AGREEMENT WITH THE CUTOFF LOW PRESSURE OVER THE
WEST COAST. MAIN CHANGE WAS TO COOL HIGH TEMPERATURES ON FRIDAY
AND SATURDAY A FEW DEGREES AS THE CORE OF THE LOW MOVES OVER
NORTHERN CALIFORNIA AND FAR NORTHWEST NEVADA.

ON FRIDAY ISOLATED THUNDERSTORMS WILL CONTINUE IN THE NORTHERN
SIERRA NORTH OF LAKE TAHOE WITH THE POSSIBILITY OF NOCTURNAL STORMS
CONTINUING MAINLY NORTH OF SUSANVILLE. ON SATURDAY ISOLATED
THUNDERSTORMS MAY STILL BE POSSIBLE NORTH OF SUSANVILLE AS THE LOW
LIFTS OUT OF THE AREA. FRIDAY SHOULD BE THE COLDEST DAY OF THE WEEK
WITH TEMPERATURES IN WESTERN NEVADA IN THE MID 80'S AND MID 70'S IN
THE SIERRA.

BY SUNDAY THE LOW BEGINS TO WEAKEN AND MOVE NORTH INTO OREGON AS
HIGH PRESSURE REBUILDS OVER THE FOUR CORNERS. THE BEST INSTABILITY
MOVES NORTH WITH THE LOW PRESSURE LEAVING ONLY A FEW CUMULUS CLOUDS
ALONG THE SIERRA. BY MONDAY TEMPERATURES WILL RETURN TO NORMAL WITH
WESTERN NEVADA RETURNING TO AROUND 90 DEGREES AND THE SIERRA AROUND
80. TOLBY

&&

.AVIATION...

CUMULUS WITH ISOLATED HIGH-BASED STORMS ARE BUILDING NORTH IN AND
NEAR THE SIERRA THIS AFTERNOON. OUTFLOW WINDS TO 40-45 KTS ARE
POSSIBLE AROUND STORMS WITH THE PRIMARY CIG/VSBY RESTRICTIONS
EXPECTED OVER HIGHER TERRAIN WHERE HEAVIER RAIN WILL REACH THE
GROUND.

STILL NOT PLANNING ON MENTIONING ANY THUNDER AT KTRK/KTVL/KRNO/KMMH
TERMINALS THIS EVENING AS CLOUDS ARE PUSHING EAST OF THE CREST
TOWARDS THE PINE NUT RANGE (EASTERN DOUGLAS COUNTY) BEFORE THEY
REACH NORTH TO HIGHWAY 50. AS FAR AS SMOKE FROM FIRES WEST OF THE
SIERRA CREST, IT WILL AFFECT VSBYS THROUGH THIS EVENING IN MONO
COUNTY ESPECIALLY WEST OF BRIDGEPORT AND SOUTH OF MONO LAKE.

ISOLATED THUNDERSTORMS MAY PERSIST OVER AREAS NORTH OF SUSANVILLE
THROUGH THE NIGHT WITH GUSTY OUTFLOW WINDS. ON WEDNESDAY,
THUNDERSTORMS SHOULD BE RESTRICTED TO SOUTH OF HIGHWAY 50 AND
NORTH OF SUSANVILLE AND GERLACH. SNYDER

&&

.FIRE WEATHER...

BIGGEST CONCERN REMAINS THUNDERSTORMS THURSDAY. UNTIL THEN, STILL
EXPECT ISOLATED THUNDERSTORMS NEAR AND EAST OF THE SIERRA CREST THIS
EVENING. BUILDING CUMULUS ALREADY OVER MONO COUNTY, WITH SOME NOW
DEVELOPING A LITTLE FURTHER NORTH. ONLY EXPECTING A FEW STORMS BUT
THEY SHOULD BE DRY WITH VERY DRY LOW LEVELS AND STORM MOTIONS NWD
AROUND 20 MPH.

OTHER CONCERN IS IMPRESSIVE MID/UPPER LEVEL WAVE OFF POINT
CONCEPTION. FORCING AHEAD OF IT IS IMPRESSIVE AND ALREADY GETTING A
FEW ISOLATED C-G STRIKES OVER THE SACRAMENTO VALLEY SHOWING THE
ELEVATED INSTABILITY. THIS WILL MOVE THROUGH OVERNIGHT WITH MODELS
SHOWING IMPRESSIVE FORCING AND INSTABILITY AHEAD OF THE WAVE. IT
LOOKS TO PASS THROUGH NW CA AND SW OREGON AFTER 12Z SO WE WILL ONLY
BE ON THE FRINGE. WILL CONTINUE WITH ISOLATED DRY THUNDERSTORMS FOR
LASSEN AND PLUMAS COUNTIES NORTH OF HWY 70 TONIGHT INTO EXTREME NW
NEVADA. BEST ACTION WILL BE FURTHER NORTH AND WEST.

DRIER AIR AND A BIT STRONGER WEST FLOW WILL OCCUR IN THE WAKE OF THE
WAVE WEDNESDAY. THEREFORE, STILL EXPECT MAIN THREAT FOR
THUNDERSTORMS NORTH OF SUSANVILLE/GERLACH. MAY SEE SOME SCT COVERAGE
RIGHT NEAR THE OREGON BORDER WITH HYBRID WET/DRY STORMS. IT IS A
CONCERN, BUT WITH LIMITED AREA AFFECT WILL NOT ISSUE A WATCH/WARNING
THERE.

AS FOR THURSDAY, AN UPPER WAVE IS EXPECTED TO MOVE IN THURSDAY
MORNING WITH GOOD UPPER JET SUPPORT. IN ADDITION, MID-LEVEL MOISTURE
WILL INCREASE WITH THUNDERSTORMS LIKELY TO START AROUND SUNRISE. THE
BEST FORCING AND MOISTURE REMAIN NORTH OF I-80 WITH SCATTERED STORMS
INTO THE AFTERNOON. LOW LEVEL MOISTURE WILL ALSO INCREASE DURING THE
DAY, BUT THE FAST STORM MOTIONS OF 20-25 MPH WILL LIKELY KEEP THE
STORMS IN A HYBRID WET/DRY MODE. HAVE ISSUED A WATCH FOR THE ZONES
NORTH OF I-80; 270, 271, 278, 453, 458. 271 MAY BE A BIT TOO WET AS
WE GO FURTHER INTO THE DAY THURSDAY, BUT GIVEN THE THREAT IN THE
MORNING WHEN STORMS WOULD BE DRIER, I THOUGHT IT WOULD BE PRUDENT TO
ADD IT. WALLMANN

&&

.REV WATCHES/WARNINGS/ADVISORIES...
NV...FIRE WEATHER WATCH FROM THURSDAY MORNING THROUGH THURSDAY
     EVENING NVZ458.

     FIRE WEATHER WATCH FROM THURSDAY MORNING THROUGH THURSDAY
     EVENING NVZ453.

CA...FIRE WEATHER WATCH FROM THURSDAY MORNING THROUGH THURSDAY
     EVENING CAZ270-271-278.

&&

FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/RENO (ALL LOWER CASE)

In the hours before

Special weather statement, Aug 6, 4:34 PM PDT, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
434 PM PDT TUE AUG 6 2013

CAZ072-NVZ002-003-070015-
GREATER LAKE TAHOE AREA-GREATER RENO-CARSON CITY-MINDEN AREA-
434 PM PDT TUE AUG 6 2013

...STRONG THUNDERSTORM SOUTH OF GARDNERVILLE...

AT 430 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 4 MILES NORTHEAST OF WOODFORDS...OR 7 MILES
NORTH OF MARKLEEVILLE...AND MOVING NORTHWEST AT 15 MPH.

OCCASIONAL LIGHTNING...MODERATE RAIN...SMALL PEA SIZE HAIL...AND
STRONG GUSTY WINDS TO 50 MPH...WILL OCCUR WITH THIS STORM.

* LOCATIONS AFFECTED THROUGH 515 PM PDT INCLUDE...GARDNERVILLE...
  GARDNERVILLE RANCH...MINDEN...HEAVENLY VALLEY...PAYNESVILLE AND
  WOODFORDS.

&&

LAT...LON 3896 11990 3899 11967 3877 11966 3875 11984
TIME...MOT...LOC 2332Z 156DEG 11KT 3881 11976

TOLBY
Special weather statement, Aug 6, 4:37 PM PDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
437 PM PDT TUE AUG 6 2013

CAZ073-NVZ001-070015-
MINERAL AND SOUTHERN LYON COUNTIES-MONO-
437 PM PDT TUE AUG 6 2013

...THUNDERSTORM AFFECTING U.S. HIGHWAY 395 NEAR WALKER-COLEVILLE...

AT 435 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR COLEVILLE...AND MOVING NORTH AT 15 MPH.

OCCASIONAL LIGHTNING...MODERATE RAIN...AND STRONG GUSTY WINDS TO 50
MPH...WILL OCCUR WITH THIS STORM.

* LOCATIONS AFFECTED THROUGH 515 PM PDT INCLUDE...WELLINGTON...TOPAZ
  LAKE...COLEVILLE...WALKER...JUNCTION US 395 AND CA 89 AND NV 208 AT
  DOUGLAS-LYON CO LINE.

THIS STORM WILL AFFECT TRAVELERS ON HIGHWAY 395 BETWEEN TOPAZ LAKE
AND WALKER-COLEVILLE. DRIVERS SHOULD EXPECT STRONG GUSTY CROSS
WINDS...WITH RAPID VISIBILITY REDUCTIONS. HEAVY RAINFALL WILL RESULT
IN PONDING OF WATER. SLOW DOWN WHEN ENCOUNTERING HEAVY RAIN AND TURN
ON YOUR HEADLIGHTS.

&&

LAT...LON 3866 11961 3870 11958 3868 11951 3875 11941
      3879 11941 3880 11936 3873 11936 3874 11941
      3866 11951 3856 11936 3847 11936 3846 11954
      3860 11962
TIME...MOT...LOC 2336Z 176DEG 14KT 3856 11948

HOON

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 10:18 AM PDTFire Weather WatchREVWashoe25 hr
Aug 6, 4:34 PM PDTSpecial Weather StatementREVDouglas41 min

Nearby

Special Weather Statements in California, 2013Every special weather statement in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.